View Full Version : Vyvanse and tics? Possibly psychosomatic?


HRPoppy
08-31-17, 06:53 PM
So i used to take vyvanse, then I stopped. I started again today on 30 mg a day.
In the morning, i started rubbing my tongue against the back of my teeth and lip.
Now i just keep doing it.
This never happened to me before on the meds.
I feel hyperaware of my mouth and tongue.
But i feel like maybe because I'm afraid of developing a tic, it might be in my head.
I really like the vyvanse. It works really well and it helps my attention span and calms my hyperactivity.
So i dont want to stop taking it?
I feel like it might be in my head but i don't know.
Anyone else have tics on vyvanse?
Or has anyone had psychosomatic tics?

Jillybean
09-01-17, 05:34 PM
I developed a coughing tic when I first started vyvanse. It went away just as the other side effects did. Then when my dose was upped I started doing it again, but same thing, it went away once I adjusted to the dose. I told my doctor and he didn't seem concerned. He said he actually hears of this less with vyvanse than other stims. He just advised to give it some time to clear up and it did. I have had tics on and off throughout my life though so I wasn't too concerned. Have you ever had a tic before?

sarahsweets
09-02-17, 06:44 AM
Sometimes tics can become apparent with stimulants. My son had a throat clearing one but we added clonodine and it helped.

ewalk021
09-26-17, 07:25 PM
Stimulants can cause tics. You should do something quickly because this tic if not addressed early can lead to lifelong problems. You should tell your provider and ask for a decreased dosage. It is not psychosomatic! Don't let your desire to take this medication overrule your logic.

Cadams2140
10-06-17, 02:45 PM
I feel hyperaware of my mouth and tongue.

I constantly stick my tongue out and up against my top lip, and I won't even realize it until my wife will ask me if I'm trying to catch flies.

JooceMayn
10-16-17, 05:05 PM
When I first started my 30mg I had that same problem. I was constantly playing with my tounge and my jaws were very tight. I had some bad mouth ulcers. After a week things got better, and I bumped my dose to 40 and everything is still fine. I guess my jaw is a little tense but no more of that tounge and mouth ulcer stuff.

sarahsweets
10-17-17, 05:06 AM
Stimulants can cause tics. You should do something quickly because this tic if not addressed early can lead to lifelong problems. You should tell your provider and ask for a decreased dosage. It is not psychosomatic! Don't let your desire to take this medication overrule your logic.

Stimulants can exacerbate tics but I dont believe they can cause them.

namazu
10-17-17, 09:07 AM
Stimulants can exacerbate tics but I dont believe they can cause them.
They can cause them, too, in people with no history of tics.

In people with a personal or family history of tic disorders, pre-existing tics may just be waxing and waning on their own, or they may get consistently worse (or better) with a new med. It can be hard to tell, and not always possible to blame on the medication.

In either case, if the tics are caused or exacerbated by medication, then lowering the dose, stopping the medication, or finding a new medication may solve the problem.

Fraser_0762
10-17-17, 09:27 AM
Stimulants can exacerbate tics but I dont believe they can cause them.

Of course they can. An increase in neurotransmitter activity has been proven to lead to tics in many cases and is usually a symptom of over stimulation.

PoppnNSailinMan
10-19-17, 11:26 AM
There was a study a couple of years ago by researchers at Yale in the Journal of the American Academy of Child and Adolescent Psychiatry, "Meta-Analysis: Risk of Tics Associated With Psychostimulant Use in Randomized, Placebo-Controlled*Trials," which concluded:

Meta-analysis of controlled trials does not support an association between new onset or worsening of tics and psychostimulant use. Clinicians may want to consider rechallenging children who report new onset or worsening of tics with psychostimulant use, as these symptoms are much more likely to be coincidental rather than caused by psychostimulants.

http://www.jaacap.com/article/S0890-8567(15)00394-9/abstract

Fraser_0762
10-19-17, 12:07 PM
There was a study a couple of years ago by researchers at Yale in the Journal of the American Academy of Child and Adolescent Psychiatry, "Meta-Analysis: Risk of Tics Associated With Psychostimulant Use in Randomized, Placebo-Controlled*Trials," which concluded:



http://www.jaacap.com/article/S0890-8567(15)00394-9/abstract

So what are they saying? That thousands of children (and even some adults) are just making it up, you know.... for the sake of making it up?

They give next to no details on how they actually conducted these studies or how they were even measured.

namazu
10-19-17, 01:46 PM
There was a study a couple of years ago by researchers at Yale in the Journal of the American Academy of Child and Adolescent Psychiatry, "Meta-Analysis: Risk of Tics Associated With Psychostimulant Use in Randomized, Placebo-Controlled*Trials," ...
http://www.jaacap.com/article/S0890-8567(15)00394-9/abstract
Thanks for the update/correction! I'd thought this to be true (that stimulants generally didn't cause tics, or at least not tic disorders like Tourette's) for a long time, and then thought I'd come across some report(s) showing that stimulants could, in fact, cause tics in some cases, but I can't find whatever it was I thought showed that, so I may have misremembered. Or maybe there are some case reports out there that aren't reflected in the metanalysis (which considered randomized, placebo-controlled trials).

So what are they saying? That thousands of children (and even some adults) are just making it up, you know.... for the sake of making it up?

They give next to no details on how they actually conducted these studies or how they were even measured.
The researchers are suggesting that thousands of children (and adults) might have had those tics anyway, with or without stimulants -- or at least that tics as a side effect are vanishingly rare.

A metanalysis is a way of looking at data that combines results from multiple other studies. The researchers choose the type of exposure(s) (e.g., stimulant use) and outcomes (e.g., tics) that they're interested in, decide on the types of studies they want to include (in this case, published double-blind, randomized, placebo-controlled studies), and then pool results to look at larger numbers of people than were included in any one study. This has the advantage of giving larger sample sizes and possibly (but not necessarily) evening out small differences across trials.

However, relying only on the published literature (as opposed to both published and unpublished trial results) means that this particular metanalysis may be susceptible to publication bias. If some researchers somewhere conducted a trial and found that more participants taking stimulants developed tics, and they simply didn't publish the results of the trial, it wouldn't be included in the metanalysis. I don't have any information on unpublished trials that showed an association with tics, so it's not clear whether or how much this type of publication bias might have affected the results of the metanalysis.

In addition, if some of the studies included in the metanalysis were skewed in some way that might affect results -- such as only including kids with ADHD alone and no comorbidities, or including very few girls, or whatever -- the metanalysis might not be able to make adjustments for that and could produce results that are inaccurate (or accurate only for those select subpopulations that were included in the original studies). I haven't had a chance to read the metanalysis to find out how they dealt with these issues.

The abstract notes that there was a difference between two different types of trials: parallel (where participants either get the active drug or placebo for the duration of the trial) and cross-over (where participants start out one one -- either drug or placebo -- and then later are switched to the other one, so in effect the participants act as controls for themselves). In theory, we'd expect both types of studies to show the same association (or in this case, lack of association) between stimulants and tics, so I'd be curious to learn more.